Virginia, 2014

Damaging Winds and Lightning Strike in Virginia, August 21, 2014

August 21, 2014 · NWS RNK · 4 events in 3 counties and zones

A strong subtropical ridge of high pressure aloft was centered along the south central Gulf Coastal region. Some of the hottest weather of the summer season was present across the area at the time with maximum temperatures into the low 90s across the Piedmont, with 80s across the mountains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$202,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A strong subtropical ridge of high pressure aloft was centered along the south central Gulf Coastal region. Some of the hottest weather of the summer season was present across the area at the time with maximum temperatures into the low 90s across the Piedmont, with 80s across the mountains. An upper-level disturbance was tracking through the Great Lakes into the northeastern United States. This disturbance impinged upon the hot, humid, unstable air mass in place across the region to generate scattered to numerous afternoon and evening showers and thunderstorms. A few of these became severe in the northwest part of the forecast area, particularly in far southeastern West Virginia and adjacent areas of southwest Virginia, producing damaging wind gusts and marginally severe hail along with frequent cloud-to-ground lightning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 21, 2:33 PM EST, 2 hours 26 minutes earlier.

Area forecast discussion, Aug 21, 2:33 PM EST, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
333 PM EDT THU AUG 21 2014

.SYNOPSIS...
A STRONG UPPER LEVEL RIDGE OF HIGH PRESSURE NEAR THE GULF COAST
WILL KEEP NORTHWEST FLOW IN PLACE OVER THE REGION THROUGH THE END
OF THE WEEK. THIS WILL RESULT IN PERIODIC ROUNDS OF SHOWERS AND
STORMS INTO SATURDAY BEFORE A COLD FRONT DROPS THROUGH FROM THE
NORTH SATURDAY NIGHT. HIGH PRESSURE FOLLOWING THE FRONT SHOULD
BRING DRIER AND COOLER AIR INTO THE AREA BY EARLY NEXT WEEK.
&&

.NEAR TERM /THROUGH FRIDAY/...
AS OF 235 PM EDT THURSDAY...

DESPITE DECENT INSTABILITY OVER THE REGION THIS AFTERNOON...CONVECTION
REMAINS LIMITED VIA WESTERLY WINDS ALOFT AND LOWER THETA-E UNDER
FAINT LOW LEVEL RIDGING OVER THE MOUNTAINS. HOWEVER DECENT NW
FLOW ALOFT REMAINS IN PLACE WITH ANOTHER UPSTREAM MID LEVEL WAVE
APPROACHING FROM OHIO WHICH IS CURRENTLY PRECEDED BY A WEAK
OUTFLOW DRIVEN BAND OF SHRA/TSRA. MODELS REMAIN INCONSISTENT IN
WHERE TO BRING BEST COVERAGE OF STORMS INTO THIS EVENING BUT
APPEARS SOME CONSENSUS ON SPILLING THE CURRENT MCS FEATURE INTO
WEST VA THROUGH SUNSET BEFORE IT FADES WITH LOSS OF HEATING. THUS
WILL MAINTAIN LOW LIKELY TO HIGH CHANCE POPS FAR NW THIRD GIVEN
MORE MORE EAST THAN SE MOVEMENT OF THIS FEATURE...WITH A QUICK
DROPOFF IN CHANCES HEADING EAST INTO THE DOWNSLOPING.

THIS IMPULSE QUICKLY PASSES/WEAKENS AFTER SUNSET GIVING WAY TO
INCREASING NW FLOW ALOFT AHEAD OF ANOTHER SHORTWAVE ROUNDING THE
RIDGE LATE. ALTHOUGH FOCUS WILL BE LIMITED AFTER LOSS OF
HEATING...SOME CONCERN WITH DEGREE OF LEFTOVER INSTABILITY AND
SOME ADDED TSRA DEVELOPMENT AFTER MIXING FADES ESPCLY IF COVERAGE
IS LESS EARLY ON. THIS SUPPORTS HOLDING ON TO SOME LOW POPS INTO
THE EARLY MORNING HOURS BEFORE INCREASING AGAIN OVER THE WEST
TOWARD DAYBREAK AHEAD OF THE NEXT SYSTEM. SOME PATCHY FOG AROUND
BUT MAINLY IN THE VALLEYS GIVEN CURRENT MIXING/WARMTH AND
OVERNIGHT CLOUDS. OTRW LOWS MAINLY IN THE 60S BUT PERHAPS ONLY LOW
70S EAST IF CLOUDS PERSIST.

NEXT WAVE SLIDES DOWN THE RESIDUAL BOUNDARY FRIDAY WITH A
POSSIBLE FADING MCS ON THE DOORSTEP ACROSS THE NW EARLY ON BEFORE
IT WEAKENS CROSSING THE RIDGES. HOWEVER CONFIDENCE LOW ON THIS
OUTCOME GIVEN GUIDANCE UNCERTAINTY BUT DOES APPEAR BETTER COVERAGE
IN ORDER ESPCLY NW EARLY AND THEN AGAIN IN THE AFTERNOON AS MAY
SEE MORE WIDESPREAD CONVECTIVE BANDS FORM ALONG RESIDUAL OUTFLOW
PENDING TIMING. VERY STRONG NW JET ALOFT FOR LATE AUGUST WOULD
SUPPORT MORE LINEAR BOWING TYPE STORMS WITH POTENTIAL FOR SOME OF
THIS COVERAGE TO CROSS THE BLUE RIDGE DESPITE THE DEEP DOWNSLOPE
COMPONENT IF CAN GET ENOUGH BREAKS TO ENHANCE AFTERNOON
INSTABILITY. HOWEVER MODELS REMAIN DRIER WITH MORE DEBRIS CLOUDS
AROUND IN THE MORNING...AND A MIXED OUT SCENARIO IN THE AFTERNOON
WHICH WOULD AGAIN LIMIT POPS TO THE NORTH/NW. THUS TRENDED IN THAT
DIRECTION WITH LIKELYS EXTREME NW AND CHANCE ELSW. HIGH TEMPS
REMAIN QUITE IFFY AS WARM ENOUGH ALOFT TO ZIP INTO THE 90S EAST
GIVEN MORE SUN WHILE COULD GET STUCK IN THE 70S FAR WEST IF SHRA
ARRIVES EARLIER AND PERSISTS. FOR NOW USED A BLEND OF THE MAV/MET
MOS WITH SUPPORT FROM THE EARLIER SLIGHTLY COOLER EC 2 METER
VALUES.
&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
AS OF 245 PM EDT THURSDAY...

SYNOPTIC SCALE PATTERN CHANGING TO A HIGH AMPLITUDE TROF IN THE WEST
AND RIDGE IN THE EAST. BY SUNDAY THE 591 DM CENTER OF THE 500 MB
RIDGE IS OVER THE TENNESSEE VALLEY.

BEST PUSH OF THE COLD FRONT AND DEEPER MOISTURE TO THE SOUTHWEST
WILL BE SATURDAY NIGHT AND SUNDAY. UNTIL THEN FORECAST AREA REMAINS
IN BAROCLINIC ZONE WITH THE BEST PROBABILITY OF PRECIPITATION
DEPENDENT ON UPSTREAM STORMS AND TIMING OF SHORT WAVES. WILL HAVE
HIGHEST PROBABILITY OF PRECIPITATION IN FOR FRIDAY NIGHT.

AS HIGH PRESSURE BUILDS IN...A SURFACE LOW TRACKS DOWN THE EAST
COAST. BY SATURDAY THE LOW WILL BE OVER THE CAROLINA COAST WHICH
WILL HELP BRING SURFACE AND LOW LEVEL WINDS OVER THE FORECAST AREA
AROUND TO THE EAST. THIS LOW MOVES WELL OFFSHORE AS THE WEDGE
STRENGTHENS ON SATURDAY NIGHT AND SUNDAY.

SINCE FORECAST AREA WILL BE WELL INTO THE WEDGE ON SUNDAY HAVE KEPT
MAXIMUM TEMPERATURES BELOW MOST GUIDANCE.
&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
AS OF 1130 AM EDT THURSDAY...

SURFACE HIGH PRESSURE WILL BE IN A FAVORABLE LOCATION OVER NEW
ENGLAND TO WEDGE WELL DOWN THE EAST SLOPES OF THE APPALACHIANS
SUNDAY NIGHT AND MONDAY. SUPPORT FOR THE WEDGE WEAKENS BY TUESDAY.
HIGH PRESSURE WILL REMAIN OVER THE FORECAST AREA THROUGH WEDNESDAY.
WEDNESDAY NIGHT AND THURSDAY A COLD FRONT WILL APPROACH THE AREA.
LARGE 500 MB RIDGE ALOFT WILL COVER MUCH OF THE LOWER MISSISSIPPI
VALLEY ACROSS THE EASTERN UNITED STATES THROUGH THE PERIOD.

THE DEEPEST MOISTURE SHIFTS SOUTHWEST OUT OF THE FORECAST AREA ON
MONDAY AND TUESDAY. WILL HAVE THESE DAYS DRY IN THE FORECAST. THE
CHANCE OF PRECIPITATION RETURNS TO THE AREA ON WEDNESDAY AND
THURSDAY AHEAD OF THE FRONT. EXPECT MAXIMUM TEMPERATURES TO BE
WARMEST ON WEDNESDAY AND THURSDAY WITH THE WEDGE GONE AND MORE
POTENTIAL TO MIX DOWN WARM 850 MB TEMPERATURES.
&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
AS OF 1245 PM EDT THURSDAY...

OVERALL VFR TO PREVAIL THROUGH MUCH OF THE AFTERNOON UNDER WEAK
HIGH PRESSURE AND NW FLOW ALOFT. WILL GRADUALLY SEE CU FIELDS
INCREASE AS WELL AS ISOLATED CONVECTION FROM WEST TO EAST BUT
THINKING CIGS TO REMAIN VFR OUTSIDE OF ANY WESTERN SHRA/TSRA.
APPEARS BEST CHANCE AT SEEING A TSRA EARLY WILL BE AROUND KBLF
WITH UPSTREAM COVERAGE APPROACHING...AND THEN MID/LATE AFTERNOON
AT KLWB. FARTHER EAST...LOTS OF UNCERTAINTY IN HOW FAR ANY
ISOLATED EARLY COVERAGE MIGHT GET AND THEN WHETHER OR NOT
SOMETHING MORE ORGANIZED DEVELOPS OVER WV/OH AND TRANSLATES
SE...CROSSING MUCH OF THE REGION THIS EVENING. LATEST GUIDANCE
KEEPS THE MAJORITY TO THE WEST AND NORTH PER LACK OF CONSOLIDATION
OF SHRA/TSRA. FOR NOW PLAN TO KEEP AT LEAST A TEMPO MENTION FOR A
PERIOD OF MVFR IN TSRA FOR THE WV TERMINALS BETWEEN 19-21Z/3-5PM
THEN INTO THE VA TERMINALS BETWEEN 21-24Z/5-8PM. GUSTY WINDS ALSO
POSSIBLE WITH ANY OF THE STORMS PER INVERTED V TYPE SOUNDINGS SO
INCLUDED MENTION.

EXPECT WILL GET A BREAK IN STORMS BY MIDNIGHT FOR THE MOST PART
BEFORE ANOTHER IMPULSE APPROACHES EARLY FRIDAY IN THE INCREASING
NW FLOW ALOFT. SHOULD AGAIN SEE AREAS OF MVFR/IFR IN FOG PENDING
DEGREE OF CLOUD COVER LATE WITH THE WORST CONDITIONS AGAIN AT KLWB
AND ANY SPOT THAT SEES A DOWNPOUR THROUGH THIS EVENING. GIVEN THE
STRONGER FLOW ALOFT...ADDED SHRA COULD DEVELOP BEFORE DAWN WEST
AND STREAM SE ESPCLY ALONG THE KBLF-KDAN CORRIDOR FRIDAY MORNING
SO INCLUDED A VCSH IN THOSE LOCATIONS FOR NOW. ELSW APPEARS LOTS
OF MVFR/VFR STRATO-CU CIGS UNDER MID DECK WHICH SHOULD SLOWLY
ERODE INTO VFR DURING THE AFTERNOON AFTER EARLY FOG FADES.

EXTENDED AVIATION...

UPPER LEVEL DISTURBANCES WILL BE MOVING THROUGH PERIODICALLY AND
INTERACTING WITH A STATIONARY FRONT OVER THE AREA FOR THE NEXT FEW
DAYS...RESULTING IN PERIODS OF SHOWERS AND THUNDERSTORMS. DUE TO
THE HIGH MOISTURE CONTENT OF THE AIR...EXPECT STRATUS AND FOG
DURING THE OVERNIGHT PERIODS WITH AREAS OF MVFR/IFR MOST
PRONOUNCED BETWEEN MIDNIGHT AND 9AM EACH DAY. MODELS ARE INDICATED
THAT A DEEPER EASTERLY SORT OF WIND FLOW WILL SETUP FOR THIS
UPCOMING WEEKEND. THIS SUGGEST THAT LOW CIGS MAY PERSIST EVEN
DURING THE DAYTIME PERIODS...SATURDAY AND SUNDAY...WITH WIDESPREAD
MVFR CONDITIONS ACROSS THE AREA THIS WEEKEND DUE TO MOISTURE
BANKING UP AGAINST THE EAST SIDE OF THE APPALACHIANS. BETTER PUNCH
OF DRY AIR WITH HIGH PRESSURE BUILDING IN FROM THE NE MAY BE
ENOUGH WITH MIXING/HEATING TO ALLOW FOR INCREASING VFR MONDAY
INTO TUESDAY UNDER MAINLY DRY CONDITIONS.
&&

.EQUIPMENT...
THE ASOS AT LYNCHBURG (LYH) VA REMAINS PARTIALLY INOP DUE TO A
BOARD FAILURE. PARTS WILL LIKELY NEED TO BE ORDERED WITH THE
RETURN OF COMPLETE SERVICE UNKNOWN AT THIS TIME.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JH
NEAR TERM...JH
SHORT TERM...AMS
LONG TERM...AMS
AVIATION...JH/PM
EQUIPMENT...JH
Hazardous weather outlook, Aug 21, 4:24 PM EST, 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
524 PM EDT THU AUG 21 2014

VAZ007-009>014-018>020-WVZ042>045-222130-
TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-CRAIG-
ALLEGHANY VA-BATH-MERCER-SUMMERS-MONROE-GREENBRIER-
524 PM EDT THU AUG 21 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS INTO TONIGHT AS
COMPLEXES OF STORMS DROP SOUTHEAST FROM KENTUCKY. THE PRIMARY
THREAT WOULD BE DAMAGING WINDS WITH ISOLATED LARGE HAIL POSSIBLE.
IN ADDITION...HEAVY RAINS FROM THESE STORMS COULD PRODUCE
LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PERIODIC ROUNDS OF SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS
THE REGION THROUGH THIS UPCOMING WEEKEND...BRINGING A RISK OF
STRONG THUNDERSTORMS AND EXCESSIVE RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001>006-018>020-VAZ015>017-022>024-032>035-043>047-058-059-222130-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-GRAYSON-CARROLL-FLOYD-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-
FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-
BUCKINGHAM-HALIFAX-CHARLOTTE-
524 PM EDT THU AUG 21 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

BANDS OR CLUSTERS OF STRONG TO ISOLATED SEVERE THUNDERSTORMS WILL
BE POSSIBLE INTO TONIGHT. SOME OF THESE COULD PRODUCE DAMAGING
WINDS ALONG WITH WITH ISOLATED LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PERIODIC ROUNDS OF SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS
THE REGION THROUGH THIS UPCOMING WEEKEND...BRINGING A RISK OF
STRONG THUNDERSTORMS AND EXCESSIVE RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 21, 4:27 PM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
527 PM EDT THU AUG 21 2014

VAZ024-034-035-212230-
AMHERST VA-BEDFORD VA-ROCKBRIDGE VA-
527 PM EDT THU AUG 21 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  NORTHWESTERN AMHERST COUNTY IN CENTRAL VIRGINIA...
  NORTH CENTRAL BEDFORD COUNTY IN SOUTH CENTRAL VIRGINIA...
  SOUTHERN ROCKBRIDGE COUNTY IN WEST CENTRAL VIRGINIA...

* UNTIL 630 PM EDT

* AT 526 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR CORNWALL TO
  NEAR COLLIERSTOWN...MOVING TO THE SOUTHEAST AT 25 MPH.

* WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS. VERY HEAVY
  RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON ROADWAYS AND
  QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  COLLIERSTOWN...
  BUENA VISTA CITY...
  FORKS OF BUFFALO...
  BIG ISLAND...
  AND GLASGOW.

THIS INCLUDES VMI.

LAT...LON 3768 7903 3745 7946 3753 7950 3757 7956
      3758 7958 3760 7957 3762 7962 3768 7967
      3769 7967 3770 7968 3772 7968 3791 7937
TIME...MOT...LOC 2125Z 320DEG 26KT 3782 7939 3770 7963

RS
Special weather statement, Aug 21, 4:37 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
537 PM EDT THU AUG 21 2014

VAZ011-018-WVZ044-212215-
GILES VA-CRAIG VA-MONROE WV-
537 PM EDT THU AUG 21 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  NORTHEASTERN GILES COUNTY IN SOUTHWEST VIRGINIA...
  CRAIG COUNTY IN SOUTHWEST VIRGINIA...
  MONROE COUNTY IN SOUTHEAST WEST VIRGINIA...

* UNTIL 615 PM EDT

* AT 537 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR ORGAN CAVE
  TO NEAR UNION TO NEAR INDIAN MILLS...MOVING TO THE SOUTHEAST AT 30
  MPH.

* WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS. VERY HEAVY
  RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON ROADWAYS AND
  QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  MOUNTAIN LAKE...
  UNION...
  PAINT BANK...
  NEW CASTLE...
  AND SINKING CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

&&

LAT...LON 3755 7999 3739 8017 3735 8030 3733 8039
      3730 8050 3754 8079 3764 8062 3770 8043
TIME...MOT...LOC 2135Z 303DEG 28KT 3768 8043 3761 8056 3755 8077

RS
Special weather statement, Aug 21, 4:51 PM EST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
551 PM EDT THU AUG 21 2014

VAZ007-212215-
TAZEWELL VA-
551 PM EDT THU AUG 21 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  SOUTHWESTERN TAZEWELL COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 615 PM EDT

* AT 550 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING A STRONG THUNDERSTORM 9 MILES EAST OF GRUNDY...MOVING TO
  THE SOUTHEAST AT 30 MPH.

* WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. VERY HEAVY
  RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON ROADWAYS AND
  QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  TAZEWELL...
  RICHLANDS...
  GLEN BURKE...
  RAVEN...
  AND CLAYPOOL HILL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT STAY IN THE OPEN OR SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. SEEK SHELTER INSIDE A STURDY BUILDING OR IN A VEHICLE.

&&

LAT...LON 3716 8187 3717 8187 3718 8180 3720 8176
      3723 8174 3724 8174 3724 8172 3720 8168
      3720 8158 3709 8139 3696 8178 3703 8181
      3711 8189 3714 8190
TIME...MOT...LOC 2149Z 306DEG 33KT 3730 8193

RS

The radar

The Roanoke radar (KFCX), 52 km away, was scanning. The volume nearest the first event began at 21:59 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Giles

When
August 21, 4:59 PM EST
Where
Giles County, 5 mi NNW of Mountain Lake
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
37.417, -80.585

A storm spotter reported that a large tree was blown down by thunderstorm winds.

Lightning, Amherst

When
August 21, 5:09 PM EST
Where
Amherst County, 2.41 mi ENE of Pedlar Mills
Property damage
$200,000
Reported by
Newspaper
Coordinates
37.588, -79.212

The Lynchburg News and Advance along with the Amherst Fire and Rescue Department reported that lightning struck and sparked a fire at a home on Gun Mountain Drive near Amherst. The home was completely destroyed by the fire. Nine residents of the home were completely displaced as a result.

Thunderstorm Wind, Amherst

When
August 21, 5:15 PM EST
Where
Amherst County, 1 mi NNW of Elon
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
37.533, -79.207

The Amherst County 911 Center reported that a tree was down blocking Ambrose-Rucker Road, approximately one mile north-northwest of Elon.

Thunderstorm Wind, Campbell

When
August 21, 5:40 PM EST
Where
Campbell County, 1 mi ESE of Rustburg
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
37.275, -79.083

The Campbell County 911 Center reported that a tree was down blocking Bethany Road, approximately one mile east-southeast of Rustburg.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2014Every state in 2014This day in weather historyWarnings in Virginia, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 541090, 541095, 541093, 541094.